Alert archive / Missouri / Tornado Warnings in 1996

Tornado Warning 1, NWS Paducah, KY

March 5, 1996Butler County, Missouri

NWS Paducah, KY issued this tornado warning at Mar 5, 1996, 4:47 PM CST for Butler County, Missouri. It was in force for 28 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 5, 1996, 4:47 PM CST (22:47 UTC)
Expired
Mar 5, 1996, 5:15 PM CST
In force
28 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Butler County, MO

What was reported inside it

TimeReportWhereRemark
Mar 5, 4:58 PM CSTHail 3Stringtown, MO
Mar 5, 4:58 PM CSTThunderstorm WindStringtown, MO
Mar 5, 5:05 PM CSTTornado F1Stringtown, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.8 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 1996-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 1996-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 549 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
493 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
549 m²/s²
0-3 km storm-relative helicity
719 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 052248
TORPAH
MOC023-052315-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
447 PM CST TUE MAR 5 1996
 
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  515 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST MISSOURI
 
   ...NORTHERN BUTLER COUNTY
 
A TORNADO IS EXPECTED TO MOVE THROUGH NORTHWEST BUTLER COUNTY...MAINLY
ALONG OR NEAR HIGHWAY 60...TOWARD POPLAR BLUFF THROUGH 515 PM CST.
AT 445 PM CST...DOPPLER RADAR INDICATED A TORNADO 15 MILES NORTHWEST OF
POPLAR BLUFF OR 7 MILES NORTH OF STRINGTOWN.  MOVEMENT WAS EAST AT
40 MPH.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING.  AS Az LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH
OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
 
SHANKLIN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Mar 5, 1:12 PM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Mar 5, 1:12 PM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CST TUE MAR 5 1996

THREATS OF SVR WX AND FLOODING ARE HIGHEST CONCERNS FOR TONIGHT.
17Z MAPS DATA SHOWED A SFC WAVE OVR CNTRL MO NEAR COU...WITH A
FRONTAL BNDRY EXTENDING EWD ACRS STL TO EAST CNTRL IL. TSTMS ALG
FRONT HAVE BEEN QUITE STG/PSBLY SVR IN STL VCNTY. DECENT SLY LOW
LVL FLOW FROM 25 TO 35 KTS JUST ABV THE BNDRY LYR CONTINUES FEEDING
MOIST AND UNSTBL AIR INTO THE FRONTAL BNDRY. PARTIAL CLRG HAS BEEN
SLOWLY WORKING EWD ACRS SRN MO...WARMING SFC TEMPS INTO LWR 70S.
MODIFIED SGF RAOB HAS CAPES 2000-3000 J/KG.

A MID LVL IMPULSE AND THERMAL TROF PROGGED TO BE OVR OK AT 00Z SHOULD
MOVE ACRS THE FA OVRNITE. NGM/ETA PROG H5 TEMPS TO COOL TO NEAR M20
BY 12Z WED ACRS THE FA. DESPITE LOSS OF SFC HEATING...AIR MASS SHOULD
REMAIN UNSTBL OVRNITE DUE TO DIFFERENTIAL TEMP ADVECTION. NGM IS MORE
UNSTBL TONITE...ESP FOR SW INDIANA...WHERE IT PROGS LI NEAR MINUS 6
LATE TONITE. BOTH MODELS AGREE AIR MASS WL BE MDTLY UNSTBL OVR SE MO
LATE TONITE...WITH LI NEAR MINUS 4. AS FRONT APPROACHES AND MID LVL
SUPPORT INCREASES THIS EVENING...SO SHOULD CHC FOR SVR. PRECIPITABLE
WATER AND K INDEX FCSTS SHOW PLENTY OF MOISTURE THROUGH TONIGHT...
ENHANCING HVY RAINFALL POTENTIAL. WATER VAPOR LOOP SHOWS DRY PUNCH
INTO WRN KS ATTM. MODELS INDICATE THIS DRY PUNCH SHOULD REACH THE FA
AROUND 12Z WED...ENDING THREAT OF EXCESSIVE RAINFALL.

WITH MID LVL DRYING AND PASSAGE OF FRONT WEDNESDAY...SVR WX THREAT
AND HVY RAINFALL SHOULD END EARLY ACRS SE MO...SRN IL AND SW INDIANA.
NGM IS SLOWER THAN ETA...MEANING A LONGER PD OF HVY RAIN FOR WRN KY
WEDNESDAY. WOULD BE INCLINED TO SIDE WITH THE ETA/AVN...WHICH BRING
FRONT THRU PAH BY NOON.

STN LOW/HIGH POP
PAH 055/063  97
CGI 055/062  97
EVV 053/057  +8

MY

In the hours before

Special weather statement, Mar 5, 11:45 AM CST, 5 hours 2 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-051930-

THUNDERSTORM OUTLOOK - VALID UNTIL 7 AM WEDNESDAY
NATIONAL WEATHER SERVICE PADUCAH KY
1145 AM CST TUE MAR 5 1996

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHERN
ILLINOIS AND SOUTHEAST MISSOURI LATE THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHEAST MISSOURI
AND SOUTHERN ILLINOIS LATE THIS AFTERNOON OR THIS EVENING. A FEW OF
THESE STORMS MAY BRIEFLY REACH SEVERE LEVELS. THUNDERSTORMS ARE
EXPECTED OVER WESTERN KENTUCKY AND SOUTHWEST INDIANA TONIGHT...BUT
THEY ARE NOT EXPECTED TO REACH SEVERE LEVELS THERE.

A STRONG COLD FRONT IS FORECAST TO REMAIN OVER ILLINOIS AND MISSOURI
THROUGH TONIGHT. STRONG SOUTH WINDS SOUTH OF THIS FRONT CONTINUE TO
BRING WARM MOIST AIR NORTHWARD. A DISTURBANCE IS FORECAST TO MOVE
NORTHEAST ACROSS MISSOURI AND ILLINOIS TONIGHT...ENHANCING THE
THUNDERSTORM ACTIVITY NEAR THE COLD FRONT. LOCALLY HEAVY RAINFALL
AMOUNTS MAY OCCUR LATE TONIGHT. THE PRIMARY THREAT IN THE SLIGHT
RISK AREA WILL BE BRIEFLY STRONG DAMAGING WINDS AND LARGE HAIL.

THE MOVEMENT OF THE STORMS WILL BE NORTHEAST AT 40 TO 45 MPH.

ACTIVATION OF STORM SPOTTERS MAY BE REQUESTED LATE THIS AFTERNOON
OR TONIGHT.

YORK
Special weather statement, Mar 5, 11:48 AM CST, 4 hours 59 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-051930-

THUNDERSTORM OUTLOOK - VALID UNTIL 7 AM WEDNESDAY
NATIONAL WEATHER SERVICE PADUCAH KY
1145 AM CST TUE MAR 5 1996

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHERN
ILLINOIS AND SOUTHEAST MISSOURI LATE THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHEAST MISSOURI
AND SOUTHERN ILLINOIS LATE THIS AFTERNOON OR THIS EVENING. A FEW OF
THESE STORMS MAY BRIEFLY REACH SEVERE LEVELS. THUNDERSTORMS ARE
EXPECTED OVER WESTERN KENTUCKY AND SOUTHWEST INDIANA TONIGHT...BUT
THEY ARE NOT EXPECTED TO REACH SEVERE LEVELS THERE.

A STRONG COLD FRONT IS FORECAST TO REMAIN OVER ILLINOIS AND MISSOURI
THROUGH TONIGHT. STRONG SOUTH WINDS SOUTH OF THIS FRONT CONTINUE TO
BRING WARM MOIST AIR NORTHWARD. A DISTURBANCE IS FORECAST TO MOVE
NORTHEAST ACROSS MISSOURI AND ILLINOIS TONIGHT...ENHANCING THE
THUNDERSTORM ACTIVITY NEAR THE COLD FRONT. LOCALLY HEAVY RAINFALL
AMOUNTS MAY OCCUR LATE TONIGHT. THE PRIMARY THREAT IN THE SLIGHT
RISK AREA WILL BE BRIEFLY STRONG DAMAGING WINDS AND LARGE HAIL.

THE MOVEMENT OF THE STORMS WILL BE NORTHEAST AT 40 TO 45 MPH.

ACTIVATION OF STORM SPOTTERS MAY BE REQUESTED LATE THIS AFTERNOON
OR TONIGHT.

YORK
Local storm report, Mar 5, 3:42 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY                                             340 PM CST TUE MAR 5 1996

TIME (CDT) ...CITY LOCATION...    STATE
           ...COUNTY LOCATION...            ...EVENT/REMARKS...
                                                                                0340 PM    WEST FRANKFORT            IL   0.5 INCH HAIL                         03/05/96   FRANKLIN                       REPORT FROM FRANKLIN CO EOC

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 4:01 PM CSTSevere Thunderstorm WarningPAHCarter44 min
Mar 5, 4:39 PM CSTSevere Thunderstorm WarningPAHButler51 min
Mar 5, 5:23 PM CSTSevere Thunderstorm WarningPAHStoddard52 min
Mar 5, 5:54 PM CSTTornado WarningPAHStoddard36 min
Mar 5, 5:58 PM CSTSevere Thunderstorm WarningPAHWayne32 min

Nearby

Tornado Warnings in Missouri, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.